Texas, 2009

Heat in Texas, June 12, 2009

June 12, 2009 · NWS BRO · 1 event in 1 county or zone

Strong high pressure above the surface, combined with a weak front approaching North Texas, helped import higher than average surface dew points into the Lower Rio Grande Valley, along with air temperatures a few degrees above normal. Heat index values rose to 107 at the Harlingen/Valley Airport and 112 at McAllen/Miller Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Strong high pressure above the surface, combined with a weak front approaching North Texas, helped import higher than average surface dew points into the Lower Rio Grande Valley, along with air temperatures a few degrees above normal. Heat index values rose to 107 at the Harlingen/Valley Airport and 112 at McAllen/Miller Airport. While the value of 107 is just under local advisory criteria, conditions where a fatality occurred may have been closer to the 111 benchmark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 12, 12:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 12, 12:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
139 PM CDT FRI JUN 12 2009

.DISCUSSION...(SHORT TERM THROUGH SUNDAY) MID LEVEL RIDGE ANCHORED
ROUGHLY OVER DEEP SOUTH TEXAS IS PRODUCING HOT AND DRY WEATHER.
THE RIDGE WILL REMAIN IN PLACE OVER THE WEEKEND WITH LITTLE CHANGE
EXPECTED LOCALLY IN THE SHORT TERM. THE GFS KEEPS THE RIDGE OVER
THE AREA FOR THE NEXT FEW DAYS AND WELL INTO NEXT WEEK...ALTHOUGH
IT DOES RETROGRADE THE RIDGE SLIGHTLY LATE NEXT WEEK. THAT COULD
OPEN THE DOOR FOR ISOLATED COASTAL SHOWERS AND INCREASED SEA
BREEZE POTENTIAL.

FRESHENED UP ALL OF THE GRIDS WITH NEW DATA...BUT THE MODELS WERE
STAYING RELATIVELY CONSISTENT IN THE SHORT TERM...RESULTING IN
LITTLE OVERALL CHANGE IN ANYTHING. IT WAS HARD TO SETTLE ON ANY
PARTICULAR DEW POINT DATA. ENDED UP USING GRIDS THAT WERE A BIT
DRIER. HEAT ADVISORY WILL THEREFORE EXPIRE THIS EVENING RATHER THAN
BEING EXTENDED. TEMPERATURES OUT WEST WILL CONTINUE HOT TOMORROW.
&&

.PREV DISCUSSION... /ISSUED 939 AM CDT FRI JUN 12 2009/ ...NO
CHANGES PLANNED FOR THE MORNING UPDATE. A HEAT ADVISORY REMAINS IN
EFFECT FOR WESTERN SECTIONS THROUGH THIS EVENING. THE ATMOSPHERE
IS JUST A TAD DRIER TODAY WITH PWAT AT 1.66 ON THE MORNING BRO
SOUNDING. NONETHELESS...SCT TO BKN LOW CLOUDS ARE ALREADY
DEVELOPING ACROSS THE CWA. THE WIND PROFILE REFLECTS SURFACE HIGH
PRESSURE ACROSS THE WEST GULF...WITH RIDGING OVERHEAD AND EAST AT
H7 AND H5 RIDGING OVERHEAD AND TO THE WEST. SUBSIDENCE HAS
STABILIZED THE LOWER ATMOSPHERE TO AROUND 7KFT. TEMPERATURES WILL
CONTINUE SLIGHTLY ABOVE NORMAL TODAY...WITH MODERATE SOUTHEAST
WINDS.
&&

.MARINE...SOUTH SOUTHEAST WINDS ON THE LAGUNA ARE IN THE SCEC
CATEGORY OF 15 TO 20 KTS THIS AFTERNOON...WITH GUSTS TO ABOVE 20
KTS. MODERATE WINDS AND SEAS CONTINUE OFFSHORE...WITH WINDS HOLDING
AROUND 15 KTS. SEAS AT BUOY 20 ARE NEAR 5 FEET WITH A 6 SECOND
PERIOD. TWO TO THREE FEET OF SWELL ALSO PRESENT. STAGNANT HIGH
PRESSURE WILL RESULT IN A FEW MORE DAYS OF MODERATE SEAS OFFSHORE
ALONG WITH MODERATE SOUTHEAST WINDS. SEAS WILL BE 3 TO 5 FEET
OFFSHORE WITH WINDS AROUND 15 KNOTS...AT TIMES SLIGHTLY HIGHER.

A NOTE FOR BEACHGOERS:  GIVEN THE OPPRESSIVE HEAT/HUMIDITY ON LAND
AND SOME RELIEF AT THE BEACHES...RIP AND LONGSHORE CURRENTS REMAIN A
CONCERN TODAY AND THROUGH THE WEEKEND.  GIVEN THE TYPICAL PATTERN OF
SOUTH/SOUTHEAST SWELL (MORE COMMON TO SPRING THAN EARLY SUMMER) THE
GREATER THREAT IS FROM LONGSHORE CURRENT IN DEEPER WATER BETWEEN
SANDBARS AT THE MORE SPARSELY ATTENDED NORTH END BEACH ACCESS
POINTS.
&&

.AVIATION...SOME AFTERNOON MVFR AS SCT TO BKN LOW CLOUDS BLANKET THE
EASTERN HALF OF DEEP SOUTH TEXAS. THOSE AREAS SHOULD GO VFR THIS
EVENING AS HEATING DIMINISHES. MVFR CEILINGS WILL ARRIVE AGAIN
DURING THE PRE DAWN HOURS SATURDAY. EXPECT GUSTY SOUTHEAST WINDS
AROUND 15-20 KNOTS SATURDAY FROM JUST BEFORE NOON INTO EARLY
EVENING...DROPPING TO AROUND 10 KNOTS OR SO AFTER MIDNIGHT.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ248-249-252-253.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR GMZ130-132-
     135.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/52/MARTINEZ
Hazardous weather outlook, Jun 12, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT FRI JUN 12 2009

TXZ248>257-131100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 10 AM TO 7 PM CDT TODAY
FOR STARR...ZAPATA AND HIDALGO COUNTIES. FOR THE REST OF DEEP SOUTH
TEXAS...ABOVE NORMAL TEMPERATURES WILL COMBINE WITH HIGHER THAN
NORMAL AFTERNOON RELATIVE HUMIDITY TO PRODUCE HEAT INDICES OF 105 TO
110 DEGREES DURING THE PEAK HEATING HOURS.

DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY
MORNING OR EVENING HOURS. TAKE FREQUENT BREAKS FROM THE HEAT. STAY
IN AIR CONDITIONED LOCATIONS IF POSSIBLE. DO NOT LEAVE CHILDREN OR
PETS UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. THIS IS
ESPECIALLY TRUE DURING WARM OR HOT WEATHER WHEN VEHICLES INTERIORS
CAN REACH LETHAL TEMPERATURES IN A MATTER OF MINUTES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES WILL COMBINE WITH HIGHER THAN NORMAL
AFTERNOON RELATIVE HUMIDITY TO PRODUCE HIGH HEAT INDICES THROUGH
MOST OF THE EXTENDED PERIOD. HEAT ADVISORIES MAY BE ISSUED DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-131100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 AM CDT FRI JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MARGINAL SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP ACROSS THE
BAY WATERS DURING THE DAY AND OFFSHORE THE LOWER TEXAS COAST AT
NIGHT AS SOUTHEAST WINDS INCREASE TO AROUND 20 KNOTS. AN ELEVATED
RISK OF RIP CURRENTS ALONG AREA BEACHES WILL CONTINUE THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Cameron

When
June 12, 2:00 PM CST to 4:00 PM CST
Where
Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

A man was found dead in a parking lot near a restaurant in downtown Harlingen during the afternoon of June 12th. Residents believed the man to be homeless, and the suspected cause of death was heat stroke. The man was pronounced dead at 5:50 PM CDT but may have died a few hours earlier during the peak of the heat. Heat index values at the Harlingen/Valley International Airport peaked at 107 during the afternoon, and at 112 at McAllen/Miller Airport in Hidalgo County. It is quite possible that where the fatality occurred, in a more urban setting, heat index values could have been at or very near local advisory criteria, which is 111 during the afternoon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cameron2009-06-1249MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186478.